Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 11, 2021Franklin County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 11, 2021, 9:08 PM EDT for Franklin County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 9:08 PM EDT (01:08 UTC)
Expired
Jul 11, 2021, 9:45 PM EDT
In force
37 min
Issued by
NWS State College, PA

County Franklin County, PA

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS81 KCTP 120108
SPSCTP

Special Weather Statement
National Weather Service State College PA
908 PM EDT Sun Jul 11 2021
 
PAZ035-036-064-120145-
Fulton PA-Adams PA-Franklin PA-
908 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON...ADAMS...AND
FRANKLIN COUNTIES UNTIL 945 PM EDT...

At 908 PM EDT, Doppler radar indicated a strong thunderstorm over
Fayetteville, moving east at 40 mph.

Wind gusts up to 50 mph are possible.

This storm will remain over mainly rural areas of west central Adams,
Franklin and southeastern Fulton Counties, including the following
locations... Orrstown, Williamson, State Line, Quincy and Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 7838 4013 7758 4002 7751 3998 7746
      3995 7746 3998 7743 3993 7738 3972 7760
TIME...MOT...LOC 0108Z 286DEG 33KT 3990 7756 

$$

Gutierrez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 11, 4:25 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 11, 4:25 PM EDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
425 PM EDT Sun Jul 11 2021

.SYNOPSIS...
A warm front draped near and just to the north of Route 322 in
Western and Central PA this afternoon will drift slowly north
through this evening, ushering in higher humidity and hotter
temperatures for the beginning of the upcoming week. This will
also increase the chance of mainly afternoon and early evening
showers and thunderstorms through the middle of the week, some
of which could contain gusty winds and locally heavy rain.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Small amount of CIN present in the soundings early this
afternoon has vanished, but rather weak mid-level lapse rates
are still preventing tall and well organized updrafts from
forming thus far.

As a potent shortwave and associated uvvel max approaching from
the PA/Ohio border will help to intensify the storms and bring a
few to several hour period of heavier rain across the NW half of
the CWA late today through the evening hours.

Target area for the heaviest rain (locally over 2 inches
possible) and flash flooding concerns appears to be across the
Ncent Mtns and portions of the Upper Mainstem of the Susq Valley
where FFG values are the lowest and last few runs of the
HRRR/RAP focus the best chc for two-three training TSRAs.

The best low-mid level shear and broad-looping hodographs up
through 2KM are INVOF KDUJ/KUNV and points just to the SE into
early this evening. This is where the greatest supercell/isolated
brief tornado risk will reside.

Precip will linger the longest across our NE zones tonight and
convection could back-build for up to several hours there later
tonight as the sfc warm front stalls out and the aforementioned
upper shortwave and associated speed max merges in with a larger
scale entrance region of an upper jet from the Finger Lakes
Region of NY to New England.

Min temps tonight in the 60s to low 70s in the SE will make it
feel much muggier than recent nights with a narrow T/Td spread
after midnight, leading to some patchy fog.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
More of the same is in store for Monday with high PWATs and
perhaps better destabilization. However, some short wave ridging
is in place for some of the day. Might be tough to crank up
enough CAPE to make strong/severe storms. Maxes will probably be
5-8F higher on Mon vs. Sun. Most likely time for storms is the
late aftn around peak heating.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not much change today in the extended forecast department.

Still looking like Thursday would be the one day with the
best chance to be mainly dry this week. Models today slightly
less wet today with Thursday.

Still not clear cut for later next weekend. Most of the
guidance the last few days has shown a mixed signal for if
we can get some dry weather. The 12Z EC today shows a better
chance for drier weather on next Sunday.

More detail below.

Large scale upper level ridge across the western states will
keep a weakness in the upper level flow over the eastern states
for the new week. Dewpoints will come up high, but 500 mb
heights come up toward 594 dm. Thus while showers and storms
will occur from time to time next week, it will not be wet all
the time, given how warm aloft it will be. Main chance for rain
will be later in the afternoon and early evening.

Temperatures will run above normal again, but numbers not quite
there for any heat products. Main chance for coming close at
this point would be near Lancaster.

Best chance of any dry days will be Thursday. Still hints of a
lee-side trough across the east that day too, so an isolated
shower or storm could occur.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS likely to persist for most or all of the region near
and to the north of a line from KBFD to KUNV KSEG and KHZL
through early this evening with local IFR cigs and vsbys in
+RA/TSRA as a warm front has difficulty lifting slowly north
across the state. VFR to Tempo MVFR in SHRA/TSRA will occur
across the Laurel Highlands region and Scent PA.

Hires model guidance signals heavy downpours are most likely
across the northern 1/2 of the airspace later this
afternoon/evening, but confidence is low.

Cigs should trend steadily lower across the northern 1/2 late
today with MVFR-IFR conditions probable tonight into early
Monday morning. Showers and storms should fade after 06Z Mon.

Outlook...

Tue-Wed...Rounds of locally heavy showers and t-storms with
restrictions likely.

Thu...Low chance for isolated showers/t-storms.

Fri...Still a chance of showers and storms ahead of a cold
front.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Martin
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 11, 8:16 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
816 PM EDT Sun Jul 11 2021

PAZ004-122100-
Warren-
816 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Heavy rain is possible from several rounds of showers and
thunderstorms, which could lead to localized flooding. Strong to
severe thunderstorms with gusty winds are possible late this
afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds are possible Monday
and Tuesday afternoon, and heavy rain is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-122100-
Tioga-
816 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Heavy rain is possible from several rounds of showers and
thunderstorms, which could lead to localized flooding. Strong to
severe thunderstorms with gusty winds are possible late this
afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds are possible Monday
and Tuesday afternoon, and heavy rain is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-026>028-034>036-045-049-050-056-063>065-122100-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Bedford-Fulton-Franklin-Southern Clinton-Union-Snyder-Perry-
Cumberland-Adams-York-
816 PM EDT Sun Jul 11 2021

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds are possible Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ041-046-122100-
Northern Lycoming-Southern Lycoming-
816 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds are possible Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010-011-017-024-025-033-122100-
McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-
816 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ066-122100-
Lancaster-
816 PM EDT Sun Jul 11 2021

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms with gusty winds are possible late
today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The heat index could reach 100 degrees for a few hours both Monday
and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-053-122100-
Sullivan-Columbia-
816 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Heavy rain is possible from several rounds of showers and
scattered strong to severe thunderstorms, which could lead to
localized flooding and gusty winds late today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds are possible Monday
and Tuesday afternoon, and heavy rain is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ051-052-057>059-122100-
Montour-Northumberland-Dauphin-Schuylkill-Lebanon-
816 PM EDT Sun Jul 11 2021

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain is possible from several rounds of showers and
scattered strong to severe thunderstorms, which could lead to
localized flooding and gusty winds late today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds are possible Monday
and Tuesday afternoon, and heavy rain is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Local storm report, Jul 11, 8:36 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     2 NE SHY BEAVER         40.31N 78.18W
07/11/2021                   HUNTINGDON         PA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN IN LINCOLN
            TOWNSHIP NEAR THE LAKE RAYSTOWN RESORT.

&&
Local storm report, Jul 11, 8:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
854 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     ALTOONA                 40.51N 78.41W
07/11/2021                   BLAIR              PA   911 CALL CENTER

            ROOF DAMAGE TO A BUILDING IN THE 1800 BLOCK
            OF UNION AVE.

&&
Local storm report, Jul 11, 8:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     BELLWOOD                40.60N 78.33W
07/11/2021                   BLAIR              PA   UTILITY COMPANY

            TREES AND WIRES DOWN.

&&
Local storm report, Jul 11, 8:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     TYRONE                  40.68N 78.24W
07/11/2021                   BLAIR              PA   PUBLIC

            TREES AND WIRES DOWN.

&&
Local storm report, Jul 11, 8:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
859 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     BALD EAGLE              40.72N 78.19W
07/11/2021                   BLAIR              PA   UTILITY COMPANY

            TREES AND WIRES DOWN.

&&
Special weather statement, Jul 11, 9:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
908 PM EDT Sun Jul 11 2021

PAZ035-036-064-120145-
Fulton PA-Adams PA-Franklin PA-
908 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON...ADAMS...AND
FRANKLIN COUNTIES UNTIL 945 PM EDT...

At 908 PM EDT, Doppler radar indicated a strong thunderstorm over
Fayetteville, moving east at 40 mph.

Wind gusts up to 50 mph are possible.

This storm will remain over mainly rural areas of west central Adams,
Franklin and southeastern Fulton Counties, including the following
locations... Orrstown, Williamson, State Line, Quincy and Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 7838 4013 7758 4002 7751 3998 7746
      3995 7746 3998 7743 3993 7738 3972 7760
TIME...MOT...LOC 0108Z 286DEG 33KT 3990 7756

Gutierrez

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:03 PM EDTSevere Thunderstorm WarningCTPClinton, Columbia, Lycoming, Montour, Northumberland, Snyder and 1 more42 min
Jul 11, 8:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan62 min
Jul 11, 8:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, Perry, Schuylkill76 min
Jul 11, 8:52 PM EDTTornado WarningCTPDauphin23 min
Jul 11, 9:07 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union2 hr
Jul 11, 9:32 PM EDTSpecial Weather StatementCTPFulton28 min
Jul 11, 9:32 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, York58 min
Jul 11, 9:52 PM EDTSevere Thunderstorm WarningCTPSchuylkill53 min
Jul 11, 10:06 PM EDTFlash Flood WarningCTPCumberland, Dauphin, Lebanon, York118 min
Jul 11, 10:35 PM EDTSpecial Weather StatementCTPLebanon, York70 min
Jul 12, 12:04 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon, York116 min
Jul 12, 1:21 PM EDTFlash Flood WatchCTPColumbia, Cumberland, Dauphin, Juniata, Lebanon, Lycoming and 12 more13 hr
Jul 12, 2:15 PM EDTSpecial Weather StatementCTPLancaster60 min
Jul 12, 2:34 PM EDTSpecial Weather StatementCTPMifflin26 min
Jul 12, 2:36 PM EDTSpecial Weather StatementCTPPerry24 min
Jul 12, 2:45 PM EDTSpecial Weather StatementCTPAdams, Franklin60 min
Jul 12, 2:49 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry41 min
Jul 12, 2:59 PM EDTSpecial Weather StatementCTPMifflin31 min
Jul 12, 3:17 PM EDTSpecial Weather StatementCTPLebanon43 min
Jul 12, 3:30 PM EDTSpecial Weather StatementCTPJuniata45 min
Jul 12, 3:31 PM EDTAreal Flood AdvisoryCTPLancaster119 min
Jul 12, 3:55 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry35 min
Jul 12, 3:56 PM EDTFlash Flood WarningCTPLancaster2 hr
Jul 12, 3:57 PM EDTSevere Thunderstorm WarningCTPLancaster63 min
Jul 12, 3:59 PM EDTSevere Thunderstorm WarningCTPCumberland, York46 min
Jul 12, 4:11 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York34 min
Jul 12, 4:42 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York63 min
Jul 12, 4:57 PM EDTAreal Flood AdvisoryCTPLancaster2 hr
Jul 12, 5:29 PM EDTSevere Thunderstorm WarningCTPLancaster61 min
Jul 12, 5:42 PM EDTAreal Flood AdvisoryCTPLancaster93 min
Jul 12, 6:31 PM EDTAreal Flood AdvisoryCTPLancaster119 min
Jul 12, 6:43 PM EDTAreal Flood AdvisoryCTPTioga92 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.